Also known as Willis-Ekbom disease (WED)
- Is seen equally in men and women and is possibly due to a loss of dopamine in the basal ganglia or even iron depletion which ties in with the low ferritin.
- Drugs that worsen symptoms are Steroids, calcium channel blockers, dopamine blockers and steroids, lithium, TCA's, SSRI's
- Commonest in the elderly with a feeling of uncontrolled movements usually of the legs - the legs may twitch or kick and there may be abnormal sensations.
- Symptoms are worst at night and best in the morning and can often delay patients getting to sleep. There is a compulsion to move the legs which is difficult to resist but which helps the sensations.
- Walking around and flexing and extending legs helps relieve symptoms. The legs may feel creepy. Sometimes the arms too are involved.
- Seems to be commoner in renal failure with uraemia
- Also seen with low ferritin and may improve with iron therapy
- Try and differentiate from nocturnal myoclonic jerks that can occur in the legs in the early stages of sleep. They are usually unknown by the patient and only noticed by the partner.
- Despite a variety of agents risk of treatment failure is high
- Iron replacement to ensure Ferritin concentrations are raised above 50 ng/mL
- Dopamine agonists: Pramipexole, Ropinirole and Rotigotine
- Low dose Levodopa may help especially the long-acting formulations
- Clonazepam or Temazepam
- Baclofen, Opioid, Carbamazepine
- Pregabalin/Gabapentin are drugs sometimes used